My MSAA Community
3,507 members6,728 posts

Gadolinium Warning repeated MRIs

Not new news but FDA caution is new.

Radiology > Diagnostic Radiology

FDA Slaps Class Warning on Gadolinium Contrast Agents

Also mandates more research on retention in the body

by John Gever, Managing Editor, MedPage Today

December 19, 2017

WASHINGTON -- All gadolinium contrast agents used in magnetic resonance imaging (MRI) must now carry a warning about their retention in the body, which has been linked to adverse renal effects, the FDA said Tuesday.

"The FDA reviewed available data about the retention of gadolinium from gadolinium-based contrast agents as part of its role in monitoring the post-market safety of drugs," said Janet Woodcock, MD, director of the agency's Center for Drug Evaluation and Research, in a statement. "As a result of that review, we recommend that health care professionals consider the retention characteristics of each agent when choosing a GBCA for patients who may be at higher risk, such as those who may require repeat GBCA MRI scans to monitor a chronic condition."

In addition to the new label warning, the FDA is also requiring that manufacturers develop a Patient Medication Guide that patients will be asked to read before undergoing MRI scans using gadolinium agents.

These agents are usually metabolized and excreted into urine, but trace amounts can remain in the body for long periods, the FDA explained. This retention has been linked to nephrogenic systemic fibrosis in patients with pre-existing renal failure. While this effect appears to be rare, it is serious enough to warrant an advisory to all professionals and patients, the agency indicated.

The announcement Tuesday comes more than 2 years after the FDA said it was investigating reports of adverse events associated with gadolinium contrast agents.

21 Replies
oldestnewest

Thank you erash .👍

6 likes
Reply

@erash, thank you very much. Do you think this will apply to the U.K as well? Blessings Jimeka 🎄

4 likes
Reply

A few months ago my husband did a a little research on Gadolinium. He was very upset they required using this for MRIs. Thank you for sharing!

5 likes
Reply

Thank you erash. First time I hears about it was when I first went to my new neuro (whom I plan to leave next year) when he told me about it and that he doesn't order contrast in his mris unless something comes up that may be worrisome and then would order another mri with contrast. Every other neuro I have had before always ordered mris with and without contrast.

Jessie

6 likes
Reply

Thanks, good to know.

4 likes
Reply

erash I mentioned this to my neuro last month. I have been getting 2 to 3 MRIs per year for the last few years, and at least annually before that. His response was that there is "no clinical assoication with retained Gadolinium".

Do you think that renal manifistaions would show up in bloodwork now?

5 likes
Reply

Iona60 it could show up on labs that are related to renal function. This research article is about the effects of accumulation of gadolinium in the kidneys particularly in people who have underlying kidney disease. Previous studies have expressed concern regarding accumulation in the brain tissue. That may be actually more concerning to me

5 likes
Reply

Well that is scary. How would they even detect or measure that before an autopsy? Or, can it be seen on an MRI?

3 likes
Reply

@iona60 i've not read or don't remember how they detect that but since it's used as contrast in the MRI I would suspect a sensitive MRI could detect traces of Gadolinium

2 likes
Reply
3 likes
Reply

So is your neurologist wrong? My neurologist would say something like that without knowing. Because he is so very special and above mere mortals.

1 like
Reply

SometimesCrazy

Her neuro is correct re. the latest research re. Brain w/o significant clinical ramifications (but I would still keep on top of the research for that) renal is obvious enuf of a concern for FDA to add cautionary statement for those with kidney risks

1 like
Reply

SometimesCrazy I think the neuro means that as far as the brain goes, it doesn't seem to be causing any problems.

1 like
Reply

@erash

I am allergic to Contrast Agents

4 likes
Reply

Thank you for the information @erash You are always on top of new developments and I sure appreciate it.

4 likes
Reply

New news for me. Thanks for informing this community.

3 likes
Reply

Thanks for the info erash! I've had 2 MRI's per year the last 5 years with and without contrast to monitor my brain while on Tysabri and being JCV+. Damned if you do and damned if you don't it seems like.

4 likes
Reply

Thanks for the information. Just had one done today 🤷🏼‍♂️🙏Ken

2 likes
Reply

Man I have honestly lost count how many MRIS I’ve had this year. I’m sure at least 6 or 7 and my neurologist order 3 more Wednesday. And all withcontrast.

Donnie..

2 likes
Reply

Just had an open MRI on Thurs with & w/o contrast , after the contrast I’m not Feeling right

2 likes
Reply

I think an mri with dye caused my MS. Right b4 I wound in hospital for 2 months paralyzed and loss of speech I had an MRI done with contrast for my fibroids. Two week later was the onset of MS and in a big way!

Reply